Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Dodge City, KS

August 5, 2018Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 5, 2018, 5:55 PM CDT for Trego County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 5:55 PM CDT (22:55 UTC)
Expired
Aug 5, 2018, 6:45 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS

County Trego County, KS

The radar

The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2446 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WWUS83 KDDC 052255
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
555 PM CDT SUN AUG 5 2018
 
KSZ030-052345-
Trego KS-
555 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 645
PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collyer, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ogallah, Collyer and Voda. 

LAT...LON 3888 9971 3890 10015 3913 10015 3913 9972
TIME...MOT...LOC 2254Z 266DEG 27KT 3900 10013 

$$

GERARD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:54 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 5, 2:54 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
254 PM CDT Sun Aug 5 2018

.SYNOPSIS...
Issued at 208 PM CDT Sun Aug 5 2018

An upper level disturbance will move across the central plains by
early Monday and push a cold front through western Kansas by
Monday afternoon. In the wake of this system, northwesterly mid to
upper level flow can be expected across the plains, with an
embedded upper level disturbance arriving on Wednesday. By late
next week and into the weekend, an upper level ridge is expected
to amplify across the Rockies with upper level troughing over the
Midwest and northerly mid level flow across the plains. An upper
level trough is expected to amplify over the Great Lakes by late
next week and then close off and retrograde back into the
Midwest.

&&

.SHORT TERM...(This evening through Monday)
Issued at 208 PM CDT Sun Aug 5 2018

Thunderstorms are expected to continue developing this evening
across the western high plains due to low level convergence and
elevated heating and along a frontal boundary in northwestern
Kansas. These storms are expected to propagate into western Kansas
after 7 pm, with gusty winds and heavy rain. Some hail to half
dollar size is also possible with the strongest storms. This
activity will weaken overnight as it heads eastward. It is not
clear show far east this convection will get. Lows tonight will
be mild in the upper 60s to lower 70s. There is better chance of
storms later Monday and Monday night along and behind the cold
front. The afternoon and evening storms could contain large hail
and damaging winds before the organized cluster of storms arrives
from the western high plains overnight. The highest dewpoints will
be north of the front. Storms that manage to develop along the
front and then end up on the cool side of the boundary will have
the best chance of producing the larger hail to half dollar size.
The exact position of the front is uncertain since the evolution
of prior convection tonight may play a role in boundary placement.

.LONG TERM...(Monday night through Sunday)
Issued at 208 PM CDT Sun Aug 5 2018

A change to cooler weather can be expected by Monday night and
Tuesday in the wake of the front. There is a chance of
thunderstorms from late Tuesday night into Wednesday as the next
upper level disturbance approaches from the northwest. This
system will be approaching in the morning so that storms are
possible all day. Weak surface high pressure will build into the
central plains by Thursday and Friday along with slightly drier
air. The aforementioned upper level system closing off over the
Midwest over the weekend will be too far east to bring
precipitation to western Kansas; and anything that occurs will be
isolated. High temperatures should stay at or just below
climatology with upper 80s to near 90 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1222 PM CDT Sun Aug 5 2018

An upper level disturbance will pass across the central plains by
Monday, helping to push a cold front into western Kansas toward
the end of the period. There are chances for thunderstorms this
evening at KGCK between 01 and 05z as storms develop across the
western high plains along a surface trough and move eastward.
These storms could progress as far east as KLBL/KDDC and KHYS by
03-06z before weakening. Winds will remain generally southerly
ahead of the front; but expect variable and gusty winds with any
thunderstorms in the vicinity this evening and tonight. There are
also chances for thunderstorms along with a wind shift to the
north after the end of the period as surface heating and lift
along the front lead to convective initiation.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  95  66  87 /  20  20  50  20
GCK  69  88  64  87 /  20  20  50  20
EHA  69  90  63  86 /  20  10  60  20
LBL  71  96  65  87 /  10  10  50  20
HYS  71  87  66  85 /  20  30  50  10
P28  73  98  71  89 /  10  10  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Aug 5, 4:29 AM CDT, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
429 AM CDT Sun Aug 5 2018

KSZ030-031-043>046-061>066-074>081-084>090-060930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
429 AM CDT Sun Aug 5 2018 /329 AM MDT Sun Aug 5 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few thunderstorms may move from eastern Colorado into southwest
Kansas late this afternoon. Large dewpoint depressions will favor
highly localized high winds.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Thunderstorms are likely to develop along a weak cold front Monday
afternoon, and a cluster of thunderstorms is likely to move from
eastern Colorado into southwest Kansas late Monday and Monday
night. Hail up to the size of golfballs and damaging winds are
possible with the more intense thunderstorms. Another cluster of
thunderstorms may move into far southwest Kansas Tuesday night,
and thunderstorms are possible again Wednesday.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 PM CDT in western
Kansas from Syracuse to Scott City.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 5, 4:50 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
450 PM CDT SUN AUG 5 2018

KSZ043-052245-
Scott KS-
450 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
545 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Modoc, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott State Lake.

LAT...LON 3870 10071 3846 10113 3870 10113
TIME...MOT...LOC 2149Z 249DEG 30KT 3861 10109

AJOHNSON
Special weather statement, Aug 5, 5:19 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
519 PM CDT SUN AUG 5 2018

KSZ043-044-052315-
Lane KS-Scott KS-
519 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHERN
LANE COUNTIES UNTIL 615 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Manning, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Manning, Pendennis, Healy and Shields.

LAT...LON 3870 10028 3853 10029 3854 10088 3870 10089
TIME...MOT...LOC 2219Z 267DEG 28KT 3862 10078

GERARD
Special weather statement, Aug 5, 5:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
555 PM CDT SUN AUG 5 2018

KSZ030-052345-
Trego KS-
555 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 645
PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collyer, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ogallah, Collyer and Voda.

LAT...LON 3888 9971 3890 10015 3913 10015 3913 9972
TIME...MOT...LOC 2254Z 266DEG 27KT 3900 10013

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:50 PM CDTSpecial Weather StatementDDCScott55 min
Aug 5, 5:19 PM CDTSpecial Weather StatementDDCLane56 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.